Ohio, 2004

Flash Flooding and Flooding in Ohio, June 15, 2004

June 15, 2004 · NWS ILN · 19 events in 12 counties and zones

10 flood, 5 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$266,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 9:40 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 9:40 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1040 AM EDT TUE JUN 15 2004

.DISCUSSION...
SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY EXTENDING FROM LAKE
ERIE INTO NORTH CENTRAL INDIANA. A FEW SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ALONG THIS BOUNDARY AND ARE MOVING TOWARDS THE
FORECAST AREA. MEANWHILE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS
IN KENTUCKY AND TENNESSEE IS MOVING NORTHEAST TOWARDS THE REGION.

A GOOD AMOUNT OF HIGH CLOUDS ARE MOVING ACROSS THE AREA BUT BELIEVE
THIS SHOULD NOT HAVE TOO MUCH AFFECT ON TEMPERATURES AND SO STILL
EXPECT READINGS IN THE MID TO UPPER 80S THIS AFTERNOON. THIS HEATING
SHOULD HELP FILL IN CONVECTION MOVING UP FROM THE SOUTH. SOLID
CHANCE PROBABILITIES SEEM REASONABLE. MODELS SHOW RATHER WEAK
CONVERGENCE THIS AFTERNOON ALONG THE BOUNDARY WHICH WOULD SUGGEST
THAT THIS ACTIVITY WILL WEAKEN. BUT STILL NEED TO KEEP LOW CHANCE
POPS GOING THERE.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 15, 3:07 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
407 AM EDT TUE JUN 15 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
407 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL TAKE ITS
TIME MOVING THROUGH THE OHIO VALLEY. MOST OF THESE WILL OCCUR IN THE
AFTERNOON HOURS ON WEDNESDAY AND THURSDAY...AND ANY THAT DEVELOP ARE
EXPECTED TO PRODUCE COPIOUS RAINFALL AMOUNTS WHICH COULD RESULT IN
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FRANKS

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

10 flood, 5 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 15, 12:25 PM EST to 12:28 PM EST
Where
Shelby County, 2 mi S of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Two trees were downed.

Flood, Delaware

When
June 15, 1:10 PM EST to 1:15 PM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -84.150

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Flood, Darke

When
June 15, 1:10 PM EST to 1:25 PM EST
Where
Darke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -83.367

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Thunderstorm Wind, Darke

When
June 15, 1:30 PM EST to 1:33 PM EST
Where
Darke County, 5 mi N of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Six power poles were knocked down.

Flash Flood, Darke

When
June 15, 1:30 PM EST to 4:00 PM EST
Where
Darke County, New Madison
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Several roads were flooded and impassable.

Flood, Shelby

When
June 15, 1:30 PM EST to 3:30 PM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -83.933

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Thunderstorm Wind, Delaware

When
June 15, 1:50 PM EST to 1:58 PM EST
Where
Delaware County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Several trees were downed.

Flash Flood, Delaware

When
June 15, 1:50 PM EST to 4:00 PM EST
Where
Delaware County, 6 mi SW of Delaware
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

As much as five inches of rain caused severe flooding in and around Delaware. 154 homes were damaged, many in subdivisions along State Route 257 northwest of Powell. 34 mobile homes in the Shroyers Mobile Home Park just north of Delaware sustained damage when the Olentangy River rose out of its banks, and forced a few evacuations. Numerous roads and bridges were damaged by high water and culvert washouts.

Flood, Licking

When
June 15, 2:00 PM EST to 3:30 PM EST
Where
Licking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -84.633

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Flood, Logan

When
June 15, 2:23 PM EST to 3:30 PM EST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -83.000

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Flood, Union

When
June 15, 2:29 PM EST to 4:00 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Flood, Miami

When
June 15, 2:40 PM EST to 3:30 PM EST
Where
Miami forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Flash Flood, Pike

When
June 15, 2:55 PM EST to 3:15 PM EST
Where
Pike County, 5 mi W of Latham
Reported by
DEPT OF HIGHWAYS
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Bell Hollow Road was flooded and closed.

Thunderstorm Wind, Clark

When
June 15, 3:00 PM EST to 3:03 PM EST
Where
Clark County, North Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Numerous trees were knocked down.

Flood, Franklin

When
June 15, 3:15 PM EST to 5:00 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Flood, Adams

When
June 15, 4:00 PM EST to 4:30 PM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Flash Flood, Darke

When
June 15, 4:15 PM EST to 5:45 PM EST
Where
Darke County, Gettysburg
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Roads were flooded and closed.

Flood, Delaware

When
June 15, 4:20 PM EST to 6:00 PM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Slow moving thunderstorms developed ahead of a nearly stationary frontal boundary across west central and central Ohio. Many locations received two to four inches of rain north of Interstate 70, causing numerous roads to flood and creeks to rise out of their banks. Basement flooding occurred in homes in Versailles in Darke County and in Johnstown in Licking County.

Thunderstorm Wind, Madison

When
June 15, 4:39 PM EST to 4:43 PM EST
Where
Madison County, 5 mi W of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Power poles were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410047, 5410115, 5410118, 5410048, 5410053, 5410119, 5410049, 5410052, 5410116, 5410117, 5410120, 5410121, 5410113, 5410051, 5410186, 5410185, 5410114, 5410187, 5410050.